Hail, Clayton
- When
- August 20, 5:36 PM CST
- Where
- Clayton County, 2 mi SE of Millville
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.683, -91.033
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 20, 1:20 PM CST, 4 hours 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 220 PM CDT WED AUG 20 2003 FORECAST CONCERNS HAVEN/T CHANGED...FOCUSING ON THE WHEN/IF/EVER FOR RAIN. THE 17Z SURFACE ANALYSIS PLACED A LOW OVER CENTRAL ND...WITH A COLD FRONT RUNNING SOUTH OF THE LOW...INTO WESTER NEB. BEST POOL OF DEWPOINTS //70 F// EXTENDED FROM NORTH MN...SOUTHWARD INTO THE MID MISSISSIPPI RIVER VALLEY. UPPER LEVEL PATTERN HAS SHOWN LITTLE CHANGE OVER THE LAST SEVERAL WEEKS...AND DON/T EXPECT ANYTHING DIFFERENT THROUGH THE UPCOMING WEEKEND. A 500 MB SHORTWAVE TROUGH WILL LIFT AND SPIN ACROSS NORTHERN WI TONIGHT...WITH ANOTHER WAVE MOVING QUICKLY BEHIND IT...AND ACROSS THE SAME AREA BY 12Z THU. AT THE SFC...THE MAIN COLD FRONT WILL DRAG ACROSS THE FORECAST AREA BY 12Z THU...EVENTUALLY LAYING UP FROM THE MO VALLEY TO THE NEW ENGLAND STATES. THE BETTER PCPN CHANCES APPEAR AHEAD OF THE BOUNDARY...ASSOCIATED WITH THE UPPER LEVEL WAVES. THERE IS SOME 850:700 MB QG CONVERGENCE FROM LATE THIS AFTERNOON THROUGH THE EVENING...AND SOME 850 MB THETA-E ADVECTION. NOT MUCH CONVECTION YET PER THE 88-D IMAGERY...BUT AMPLE INSTABILITY //4000+ CAPE IN SOME LOCATIONS//...SFC DEWPOINTS NEAR 70...AND 0-6 KM SHEAR 35-40 KTS POINT TO STRONG/SEVERE STORMS IF THEY DEVELOP. SEE THE LATEST MESOSCALE DISC FOR FURTHER DETAILS. WILL CONTINUE POPS FOR TONIGHT...WITH BEST CHANCES LIKELY THIS EVENING. THERE COULD BE SOME LINGERING CONVECTION AHEAD/ALONG THE SFC FRONT ON THU MORNING...UNTIL IT PASSES EAST BY 18Z. WILL LEAVE SMALL POPS IN FOR THE FAR EAST AND SOUTHEAST. COLDER 850 MB AIR IN THE WAKE OF THE PASSING SFC FRONT...ALTHOUGH THE COOLER SFC AIR LAGS WELL BEHIND. DON/T EXPECTED A DROP OFF TO MORE SEASONABLE TEMPERATURES UNTIL FRIDAY. WITH THE COLDER 850 MB AIR...AND 850:700 MB LAPSE RATES OF 8 C/KM...WOULD NORMALLY THINK ABOUT AFTERNOON SHOWER POSSIBILITIES. HOWEVER...THE ATMOSPHERE LOOKS MOISTURE STARVED AT THE MOMENT...WITH LITTLE SATURATION EVIDENT PER THE RH FIELDS AND FORECAST SOUNDINGS. BY FRIDAY...A SURFACE HIGH WILL HAVE SLID FROM THE NORTHERN PLAINS TO ACROSS THE UPPER MISSISSIPPI RIVER VALLEY. THIS WILL KEEP IT CLEAR...BUT SHOULD ALSO BRING IN THE MORE SEASONABLE AND DRIER AIR. .LSE...WATCHES/WARNINGS/ADVISORIES...NONE. RIECK
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-211100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 402 PM CDT WED AUG 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT UPPER LEVEL DISTURBANCES APPROACHING FROM SOUTH CENTRAL IOWA AND WEST CENTRAL MINNESOTA...ALONG WITH A HOT AND HUMID AIR MASS IN PLACE ACROSS THE AREA...WILL COMBINE TO PRODUCE SCATTERED THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON AND TONIGHT. THERE WILL BE ENOUGH WIND SHEAR AND INSTABILITY TO GIVE THE POTENTIAL FOR SOME OF THESE STORMS TO BECOME SEVERE. THE MOST FAVORABLE TIME FOR SEVERE STORMS WOULD BE MAINLY FROM NOW THROUGH UNTIL 9 PM THIS EVENING. THE PRIMARY THREAT SHOULD BE DAMAGING WINDS AND LARGE HAIL. THERE MAY ALSO BE A TORNADO IN CENTRAL WISCONSIN. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. IN ADDITION TO THE THUNDERSTORMS...HEAT INDICES THROUGH 8 PM WILL RANGE FROM 100 TO 110 DEGREES ACROSS THE AREA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING. BOYNE
The Quad Cities radar (KDVN), 125 km away, was scanning. The volume nearest the first event began at 23:38 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379036.